When blood glucose is too low, it means your body has too much insulin relative to the amount of glucose. This is called hypoglycemia and it can make you feel and act weird. Different people feel a range of symptoms when their blood glucose starts to go low. Some people may not have any signs at all.
Some common signs are:
- Sweating a lot
- Pale face
- Feelings of anger, sadness, or crankiness for no reason
- Feelings of stubbornness or an urge to pick a fight
- Feeling confused and can't pay attention
- Tingling feeling around your mouth
- Passing out (fainting)
Treating a low
If you feel low, check your blood glucose. Is it in your target range?
If you're low, follow the rule of 15.
- Eat or drink something with 15 grams of carbs (fast-acting carb like glucose gel or juice).
- Wait 15 minutes, then check your blood glucose.
- If your blood glucose is still too low, eat another 15 grams of carbs and check your blood glucose again after 15 minutes. Once your blood glucose level starts to get back in your target range, you should start to feel better.
Hint: Lots of people overtreat themselves when they feel low because they treat the symptoms and not the glucose level. You may not feel better instantly after eating your 15 grams of carbs, but remember, the rule of 15. You may want to keep eating until you feel better but that might make your blood glucose shoot way up. Be patient with your body and give it the full 15 minutes!
Talk to your D-team about what is considered too low for you.
If you feel low, but can't check your blood glucose, go ahead and treat it. When in doubt, it's always safer to get some food. If you go too low, you can faint, have a seizure or go into a coma.
Favorite fast-acting sugars
Keep some fast-acting sugars handy in case you go low. Here's a list of fast-acting sugars:
- 3 glucose tablets
- 4 ounces of apple or orange juice
- 4 ounces of regular soda (not diet!!)
- About 1 tablespoon of cake frosting or icing
- About 3 Jolly Ranchers®
- About 6 LifeSavers®
Hint: Hard candies like Jolly Rancher®, LifeSavers®, jelly beans and gum drops are better choices than chocolate candy. Chocolate has fat and takes longer to digest so you won't get that burst of sugar you need right then. Talk with your D-team about what other foods will be good for a low.
Lows in your sleep
Lows in your sleep can happen, especially after a lot of exercise during the day. Lows at night can be dangerous because you're not awake to treat yourself.
Here are some signs that you might be having low blood glucose levels in the middle of the night:
- You wake up with sweaty pajamas and sheets
- You wake up with a headache
- You're having nightmares
- You don't feel rested, you're still tired
- If you think you're having lows at night, set your alarm for 2 or 3 a.m. Wake up and check your blood glucose. If it's low, have a snack and tell your parents and other members of your D-team about your nighttime lows. They may want you to decrease your insulin immediately or may ask you to check your blood glucose levels for the next couple of nights.
In general, it's wise to check your blood glucose in the middle of the night on occasion, especially if you were more active during the day before.
If lows at night keep happening, talk with your D-team to work out an insulin, exercise and/or eating schedule that might work better for you.
In an emergency
In case of an emergency, your doctor will prescribe glucagon. Keep it with you at all times.
Glucagon works the opposite of insulin. It's injected, but it raises your blood glucose level instead of lowering it.
If your blood glucose goes so low that you pass out, you won't be able to inject yourself with glucagon. So your family and friends that you're around the most need to know how to inject glucagon for you. Teach them the dose of glucagon you'll need during a severe low and go over the procedure with them so they'll know what to do in case of an emergency.
Many people throw up after a glucagon shot – but a little mess to clean up is better than you ending up in the hospital!
Here's what others should do for you if you pass out (go unconscious):
- Inject glucagon
- Call 911
- Do not inject insulin
- Do not feed you food or drink
- Do not put their hands in your mouth
Remember that glucagon expires after about a year from the time you get the kit so be sure to check the dates and ask your doctor for a new kit before it expires. Try to keep two glucagon kits at home at all times. If you use one, you will still have one available in case you need it again before you can get to the pharmacy.
Also, if you have a severe low (seizure) needing glucagon, be sure to let your D-team know so they can help you adjust your treatment. They may also be able to help you figure out why you had the low and prevent another severe low.
Find a Camp Near You
The American Diabetes Association’s Diabetes Camps provide a special time for kids with diabetes — one of the best times of the summer and one campers always remember.Learn More
D-People Unite! Share tips, stories, concerns and everyday stuff with your fellow D-People on the Plaent D Message Boards.Learn More
Kids Like You
Learn about other kids like you.Learn More